Originally Posted by littlegirl53
I have experienced bone loss in my jaw - possibly from taking foxamax - Is there anything I can do/take to build bone in my jaw? I have dental implants that are in jeopardy. I am taking calcium+D and am on bio-identical hormones. Thanks!
Hi: I agree that it would be a good idea to talk to the doc that is treating your osteo and see what he/she say's. It's also normal for people to loose jaw bone density as they age from 30 on, so I wouldn't "automatically" assume it's a result of the fosamax (maybe-but slim). I have bone loss in my jaw, and it occured "long" before I ever took any osteo meds. My jaw bone loss is from having Osteoporosis for a long time and it went undiagnosed. The only thing that I'm doing for it is taking Forteo to hopefully rebuild my bones and using a antibiotic rinse with a rotodent tooth brush. If you are worried about the Fosamax, then maybe your doc would consider some other med that's "not" a bisphosphonate (Miacalcin, or Forteo), you're already taking hormones/calcium etc. so that should help. As far as your implants go, your oral surgeon or endodontist would be the one to talk to about treating the jaw to prevent implant loss.
One other thing I wanted to add, is that I haven't had any trauma to my jaw bone i.e. no extractions, no bone removal, or bone exposed to oxygen, but still have bone loss and periodontal disease. I have also read that having implants could help with loss of bone, because you are implanting something into the area of bone that would have otherwise declined if you did nothing, like gone without teeth in certain areas. When you have extractions and 'osteo', and do nothing else, the bone deteriorates faster because there is nothing to support the bone.
How long did you take Fosamax, and do you mind mentioning your t-scores before starting it and and subsequent scores during or after finishing it, if you did stop it, this info could tell you a lot? Does your oral surgeon feel that Fosamax could be a cause, and that you should stop taking it or do they feel it's a result of osteoporosis?
I'm doing all I know of to prevent further jaw bone loss, but my problem started at least 10 years before I ever took Actonel and I no longer take it for various "other" reasons.
Good Luck with this, and ask the doc about the other meds and see what the answer is, they might help tremendously, and for the people that Forteo has helped, it works much faster, for bone turnover, than any bisphosphonate. Please keep us posted...
I wish you all the luck on this.